Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 10, 2009, 5:38 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2009, 5:38 PM EDT (21:38 UTC)
- Expired
- Apr 10, 2009, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Lawrence County, KY, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 808 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:21 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 10, 3:21 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 321 PM EDT FRI APR 10 2009 .SYNOPSIS... LOW PRESSURE SYSTEM MOVES THROUGH THIS EVENING. HIGH PRESSURE TAKES CONTROL FOR THE EASTER WEEKEND. ANOTHER LOW PRESSURE SYSTEM EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... TORNADO WATCH IN EFFECT FOR DICKENSON AND BUCHANAN COUNTIES IN VA UNTIL 02Z. LOW PRESSURE SYSTEM WILL CROSS EAST TONIGHT...WHILE WEAKENS. THIS WEAKENING WILL DIMINISH THE THREAT FOR SEVERE WEATHER TO EXTEND FURTHER OVERNIGHT. SUPERCELL COMPOSITE PARAMETER SUGGESTS GOOD CHANCE FOR SEVERE WEATHER. WITH FREEZING LEVEL ABOUT 9KFT...FIGURED REFLECTIVITY CORES REACHING 25KFT AND ABOVE WILL PRODUCE SEVERE HAIL. RUC13 SEEMS TO BE REPRESENTATIVE OF THE SEVERE CONDITIONS STARTING ACROSS NORTHEAST KY...SOUTHEAST OH...AND THE SOUTHWEST PORTIONS OF WV THIS AFTERNOON. EXPECT MARGINAL SEVERE STORM THIS AFTERNOON AND EVENING MAINLY ACROSS THE SOUTHEAST OH...CENTRAL AND SOUTHERN WV...AND SOUTHWESTERN VA THROUGH THIS EVENING. PREVIOUS POP/WX GRIDS HAD A GOOD TIMING ON STORMS MOVING INTO THE AREA FROM THE SOUTHWEST...AND THEN LATER TONIGHT WITH THE LOW PRESSURE SYSTEM CROSSING EAST. PREVIOUS TEMPERATURES ALSO LOOK GOOD...ALTHOUGH THERE ARE TRICKY SINCE THE PASS OF THE LOW AND COLD FRONT WILL BRING COOLER AIR TO THE REGION. HOWEVER...RAINFALL WILL INCREASE THE LOW LEVEL MOISTURE IMPEDING TEMPS TO LOWER TOO MUCH. FIGURED MID TO UPPER 40S ACROSS THE LOWLANDS...RANGING TO LOWER 40S HIGHER ELEVATIONS AND EXTREME NORTHWEST. LATER HALF OF TONIGHT WILL SEE LINGERING LIGHT RAIN OR SHOWERS IN LOW CLOUDS. CLOUDS LIFT WITH DRYING MOVG S THRU SE OHIO INTO MID OHIO VALLEY ARND PKB. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... MODELS CONTINUE IN GOOD AGREEMENT SHOWING THE DEEPER MOISTURE HAVING PULLED EAST WITH THE UPPER LEVEL SHORTWAVE TROUGH. COULD STILL SEE A LINGERING SHOWER WITH THE NW FLOW...BUT WITH THE MOISTURE DEPTH DECREASING...ANY LINGERING SHOWERS SHOULD DISSIPATE QUICKLY AFTER 12Z. FROM THAT POINT FORWARD...THE STRONG UPPER LEVEL VORTEX OVER NEW ENGLAND WILL SLIDE SE AND KEEP THE COOL NW FLOW ALOFT IN PLACE THROUGH SUNDAY NIGHT. THIS AIR MASS WILL BE VERY DRY AND SHOULD ALLOW FOR CLEAR SKY AND CALM WINDS SATURDAY NIGHT. THIS WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING SO A FREEZE WARNING MAY BE NEEDED. FOR TEMPERATURES...THE COOLER MET LOOKED MORE REASONABLE SATURDAY NIGHT. ON EASTER SUNDAY...THE DRY AIR AND HIGH PRESSURE WILL ALLOW FOR ABUNDANT SUNSHINE AND DRY WEATHER. WITH THE SUNSHINE...THOUGHT THAT TEMPERATURES WOULD BE ABLE TO RECOVER SO LEANED TOWARD THE WARMER MAV NUMBERS. ON SUNDAY NIGHT...THE MODELS BEGAN TO DIVERGE WITH THE NAM HOLDING ON THE DRY HIGH PRESSURE ONE MORE NIGHT WHILE THE GFS BEGINS TO RETURN THE HIGH LEVEL MOISTURE AND CIRRUS CLOUDS TO THE REGION. THE TREND OVER THE LAST FEW DAYS WAS TO BE A LITTLE SLOWER WITH THIS WAVE TO HAVE GONE DRY AND DID NOT INCREASE THE SKY COVER MUCH UNTIL AROUND 12Z. AS A RESULT SHOULD SEE GOOD RADIATIONAL COOLING CONDITIONS MUCH OF THE NIGHT SO LEANED TOWARD THE COOLER MET NUMBERS. ON MONDAY...THE MOISTURE BEGINS TO INCREASE FROM THE TOP DOWN. AS THE ISENTROPIC LIFT INCREASES...SHOULD SLOWLY SEE RAIN SHOWERS DEVELOP ACROSS THE SOUTHERN COAL FIELDS AND SPREAD NORTHWARD IN THE AFTERNOON HOURS. STILL NOT CONFIDENT THAT THE MOISTURE AND LIFT DO NOT SPLIT...ESPECIALLY WITH THE SE FLOW IN ADVANCE OF THE SYSTEM. SO HAVE GONE WITH LIKELY POPS IN THE EXTREME SOUTH...BUT HELD TO CHANCE FURTHER NORTH. FOR TEMPERATURES RAN CLOSE TO THE MEX...WHICH WAS NEAR PREVIOUS FCST. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ANOTHER PACIFIC SYSTEM MOVING IN FROM THE WEST BRINGING IN A FRONTAL SYSTEM FROM SOUTHERN PLAINS INTO THE MIDDLE OHIO RIVER VALLEY. BOTH THE GLOBAL AND THE EUROPEAN TRYING TO DEFINE A WARM FRONT MOVING IN MONDAY NIGHT. COULD SEE SOME UPPER LEVEL DISTURBANCES AHEAD OF THE COLD FRONT IN THE WARM SECTOR...PROMPTING THE POPS MONDAY NIGHT AND TUESDAY. ADDED THE CHANCE FOR THUNDERSTORMS AS WELL...BUT KEPT THEM MODEST FOR NOW UNTIL WE CAN BETTER SEE THE DYNAMICS AND THERMODYNAMICS ASSOCIATED WITH IT. THIS PARTICULAR SYSTEM COULD LINGER AS THE UPPER LEVEL LOW IS SLOW TO PULL OFF TO THE EAST...WHILE THE SURFACE LOW EXITS IN A QUICKER FASHION. WEAK HIGH PRESSURE SLIDES IN BEHIND THE FRONT...WITH THE NEXT SYSTEM SLATED FOR THE WEEKEND. WILL CONTINUE WITH THE TREND OF MODEST COOL AND WARM SWINGS IN TERMS OF TEMPERATURES WITH THE LACK OF ANY SIGNIFICANT ADVECTION EITHER WAY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... 18Z FRIDAY THROUGH 18Z SATURDAY... SATELLITE IMAGES SHOW AN AREA OF CLEAR SKIES MOVING INTO SOUTHEAST OH AND WV EARLY THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL UNDER THIS CLEAR SKIES. LIGHT GUSTY SHOWERS WILL EXIT THE CKB AND EKN REGION EARLY IN THE PERIOD FOLLOWED BY THE CLEARING. HOWEVER...THE CLEARING WILL PROVIDE SFC HEATING...DESTABILIZING THE ATMOSPHERE...AND ALLOWING THUNDERSTORMS TO DEVELOP. A BROAD LINE OF THUNDERSTORMS ALREADY OVER CENTRAL KY...WILL CONTINUE TO MOVE NORTHEAST AND EAST INTO THE AREA OF CLEARING. THIS WILL KEEP STORMS GOING INTO THE AREA TO AFFECT SOUTHEAST OH...MAINLY HTS...AND PKB THIS AFTERNOON. STORM ACTIVITY COULD SPREAD EAST TO AFFECT CRW AND BKW BY MID AFTERNOON. ANOTHER AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THIS EVENING BRINGING ANOTHER ROUND OF GUSTY WINDS AND PERHAPS SEVERE STORMS MAINLY NEAR HTS...CRW...AND BKW. IFR/MVFR CONDITIONS ARE EXPECTED ALONG HEAVY SHOWERS AND THUNDERSTORMS PATH. LATER OVERNIGHT...BEHIND THE STORM ACTIVITY...CEILINGS WILL LOWER TO MVFR AROUND 1200 FEET AT MANY SITES...ESPECIALLY THOSE THAT RECEIVE MODERATE RAIN DURING THE AFTERNOON HOURS. IFR CEILINGS AND VSBY ARE POSSIBLE ALONG THE MOUNTAIN SITES TOWARD DAWN. BY 14Z SATURDAY HAVE CEILINGS LIFTING TO MVFR AND THEN TO VFR SPREADING FROM WEST TO EAST. AVIATION OUTLOOK /BEYOND 18Z SATURDAY/... NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ/ESS NEAR TERM...ARJ SHORT TERM...ESS LONG TERM...26 AVIATION...ARJ
Hazardous weather outlook, Apr 10, 3:39 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 AM EDT FRI APR 10 2009 KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>027-110745- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY- 339 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL. RAINFALL MAY BE HEAVY FOR A TIME THIS EVENING. CURRENTLY NO SIGNIFICANT FLOODING IS FORECAST. IF A SMALL REGION BECOMES FAVORED BY MORE CONTINUOUS RAIN THIS EVENING...THAN SMALL STREAM FLOODING COULD OCCUR. IF THAT THREAT INCREASES...A FLOOD WATCH COULD BE POSTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER CLEAR...CALM CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>085-WVZ009>011-017>019-110745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE- 339 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER CLEAR...CALM CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ020-028>032-038>040-046-047-110745- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 339 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ033>037-110745- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- 339 AM EDT FRI APR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Special weather statement, Apr 10, 1:08 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 108 PM EDT FRI APR 10 2009 WVZ030>032-039-040-047-101815- BARBOUR-HARRISON-LEWIS-RANDOLPH-TAYLOR-UPSHUR- 108 PM EDT FRI APR 10 2009 ...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT BARBOUR...LEWIS... RANDOLPH...SOUTHEASTERN HARRISON...TAYLOR AND UPSHUR COUNTIES... AT 105 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SHOWER WITH STRONG WIND GUSTS LOCATED 15 MILES SOUTH OF WESTON... MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. THIS SHOWER WILL BE NEAR ROCK CAVE...STONEWALL JACKSON LAKE STATE PARK...AND HELVETIA AROUND 115 PM...FRENCH CREEK...ALTON... ALEXANDER...AND STONEWALL JACKSON LAKE STATE PARK AROUND 120 PM... HORNER AROUND 125 PM...TALLMANSVILLE AND AND LORENTZ AROUND 130 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
Local storm report, Apr 10, 3:49 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 SE OLIVE HILL 38.25N 83.10W
04/10/2009 E0.88 INCH CARTER KY PUBLIC
&&
NWLocal storm report, Apr 10, 3:54 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
354 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL OLIVE HILL 38.35N 83.18W
04/10/2009 U0.25 INCH CARTER KY PUBLIC
&&
NNNNSpecial weather statement, Apr 10, 5:31 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 531 PM EDT FRI APR 10 2009 KYZ105-WVZ005-102200- LAWRENCE-WAYNE- 531 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND WAYNE COUNTIES... AT 528 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 9 MILES WEST OF BLAINE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MARTHA AROUND 540 PM...BLAINE AROUND 545 PM...HOUCKVILLE AROUND 550 PM...CHARLEY AROUND 555 PM AND YATESVILLE LAKE STATE PARK AROUND 600 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 08
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:32 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 43 min |
| Apr 10, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Lawrence | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.